Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 190, NWS Topeka, KS

July 7, 2016Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2016, 9:20 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 9:20 PM CDT (02:20 UTC)
Expired
Jul 7, 2016, 10:00 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3276 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS53 KTOP 080220
SVRTOP
KSC003-031-080300-
/O.NEW.KTOP.SV.W.0190.160708T0220Z-160708T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
920 PM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAVERLY...
  MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3829 9565 3839 9558 3835 9543 3824 9551
TIME...MOT...LOC 0219Z 290DEG 9KT 3834 9561 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
359 
WWUS53 KTOP 080235
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT THU JUL 7 2016

KSC003-031-080300-
/O.CON.KTOP.SV.W.0190.000000T0000Z-160708T0300Z/
COFFEY-ANDERSON-
935 PM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...

AT 934 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF WAVERLY...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 9559 3837 9551 3835 9543 3824 9551
TIME...MOT...LOC 0234Z 293DEG 10KT 3831 9555 

HAIL...1.00IN
WIND...60MPH
 
$$
084 
WWUS53 KTOP 080251
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT THU JUL 7 2016

KSC003-031-080300-
/O.EXP.KTOP.SV.W.0190.000000T0000Z-160708T0300Z/
COFFEY-ANDERSON-
951 PM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES WILL EXPIRE AT 1000 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3827 9559 3837 9551 3835 9543 3824 9551
TIME...MOT...LOC 0247Z 290DEG 9KT 3831 9555 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:27 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 6:27 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
627 PM CDT THU JUL 7 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Friday)
Issued at 311 PM CDT THU JUL 7 2016

Early morning convection brought a swath of rainfall northwest
through southeast across the forecast area, and left an outflow over
eastern Kansas throughout the morning hours. Temperatures now mixing
out and rising into the upper 80s and low 90s.  Dewpoints also slow
to rise, with Concordia at this hour still at 66F while southern
areas increasing into the low 70s.  End result will be a few hours
in our southern and eastern areas with heat indicies in the 100 to
103 range, just shy of criteria for an advisory.  Satellite imagery
and wind fields show boundary over north central Kansas near the NE
border, but lift remains generally weak in this area to tap into
the instability aloft. Storms developing along the front up into
Nebraska and extending into Minnesota, with this cluster expected
to build east and southward with time. Much of our area has a
strong cap in place with 16-18C at 700mb, and with lack of a
strong source of forcing, think areas that have the best chance
for strong storms are far eastern counties on the edge of the cap
and where 850mb winds veer to the SW into the evening hours.
Enough cape, wind and steep lapse rates aloft to make wind the
primary concern with small hail also a possibility. Think that
the boundary farther to the west will have a hard time generating
precipitation, and have lower chances as you go westward into
north central Kansas.

On Friday...Front is forecast to have moved south and west of the
area. Convection is forecast to develop in western Kansas along
the front as a shortwave moves into the state. At this time think
impacts of rain chances will be primarily in our west and south,
given location of the front and some likely reinforcement of its
position from the cold pool from overnight convection.

.LONG TERM...(Friday Night through Thursday)
Issued at 311 PM CDT THU JUL 7 2016

Friday Evening through Sunday...Underneath westerly flow aloft,
an embedded impulse is progged to lift north and east from the
southwest CONUS into the central Plains Friday evening into
Saturday. Convergence along the h85 boundary Friday evening in
conjunction with a stout llj up to 30 kts will develop another
round of thunderstorms across portions of central KS. As a
shortwave trough continues eastward during the day Saturday,
thunderstorms remain possible especially along and south of the
Interstate 70 corridor where the boundary remains stationary. With
the potential for cloud cover and precipitation, highs are
generally in the mid to upper 80s. Further west, where better
mixing and lesser cloud cover resides, highs in the lower 90s are
expected. This trend continues into early evening as activity
gradually shifts southeast, creating a quiet evening for the area
with mostly cloudy skies and lows near 70. A warmer and drier
forecast is in store on Sunday as upper ridging builds overhead
while the frontal boundary edges towards Missouri. Highs are
progged in the lower 90s for Sunday.

Sunday night through Wednesday...An amplified trough is expected
to be located across the Western United States at the beginning of
the period. Weak lead waves ejecting from the base of the trough
could lead to thunderstorm development Sunday night and Monday. A
more substantial wave is depicted by both the EC and GFS on
Tuesday, however the bulk of forcing looks to go north of the
outlook area. Have Chance PoPs Tuesday afternoon and evening as a
weak surface boundary will setup in the area. This boundary in
conjunction with weak upper level forcing could provide enough
convergence for thunderstorm development. With a strong cap in
place, widespread thunderstorm development is unlikely, but if
development occurs, storms may be severe. Zonal mid-level flow
will become the dominate flow by midweek next week. With weak mid-
level waves traversing the CONUS, will have to maintain at least
slight-chance PoPs for the remainder of the period. Muggy
conditions will continue for the duration of the period as high
temperatures will remain in the low to middle 90s and dewpoints in
the 70s. This combination yields Heat Index values near 100
degrees every afternoon of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU JUL 7 2016

Visual inspection and radar imagery suggest TSRA attempting to
develop in TOP-LWC vicinity along area of weak convergence. With
this possibility and concern for additional activity moving in from
the north, have moved up VCTS to 0Z. VFR conditions expected for
the bulk of the forecast, with any TS bringing the restrictions.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...67
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Jul 7, 3:21 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT THU JUL 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-082030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE AGAIN LATE THIS AFTERNOON AND
INTO THE EVENING HOURS. AREAS ALONG AND EAST OF A LINE FROM
MARYSVILLE TO TOPEKA TO OTTAWA HAVE A GREATER RISK FOR SEVERE
STORMS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...ALTHOUGH
HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHWESTERN PORTIONS OF THE
AREA ON FRIDAY EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jul 7, 8:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT THU JUL 7 2016

KSZ054-080215-
LYON-
837 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
915 PM CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF OLPE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH RAINFALL
RATES EXCEEDING AN INCH PER HOUR.

LOCATIONS IMPACTED INCLUDE...
OLPE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3817 9636 3835 9635 3837 9608 3817 9607
TIME...MOT...LOC 0136Z 264DEG 16KT 3827 9632
Special weather statement, Jul 7, 9:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU JUL 7 2016

KSZ054-058-080300-
LYON-COFFEY-
915 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1000 PM CDT...

AT 912 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
NEOSHO RAPIDS AND SOUTH OF WAVERLY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL IS EXPECTED WITH THESE STORMS
WITH RAINFALL RATES IN EXCESS OF AN INCH PER HOUR.

LOCATIONS IMPACTED INCLUDE...
LEBO...WAVERLY...NEW STRAWN...HARTFORD...
NEOSHO RAPIDS AND JOHN REDMOND RESERVOIR.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 140 AND 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.

LAT...LON 3824 9601 3841 9602 3843 9551 3826 9551
      3826 9552 3823 9552
TIME...MOT...LOC 0212Z 263DEG 20KT 3835 9600

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:37 PM CDTSpecial Weather StatementTOPLyon38 min
Jul 7, 9:15 PM CDTSpecial Weather StatementTOPCoffey45 min
Jul 7, 10:13 PM CDTSpecial Weather StatementTOPOsage32 min
Jul 7, 10:21 PM CDTSpecial Weather StatementTOPAnderson24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.